Florida, 2020

Wildfire and Hail in Florida, May 22, 2020

May 22, 2020 · NWS TBW · 6 events in 4 counties and zones

Squall line produces damaging wind gust and hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Squall line produces damaging wind gust and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 22, 1:45 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 22, 1:45 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Fri May 22 2020

.DISCUSSION...
Subtle changes to pattern aloft over the region during the past 24
hours, with less pronounced westerly flow throughout the column.
Eastern CONUS cut-off low to the north continues to gradually fill
and lift out, while at the surface a lingering frontal boundary
is slowly lifting north across the Northern Gulf states north of
ridging across the Peninsula this afternoon. Mean flow below 700mb
per this morning's 12Z upper-air sounding was less than 10 knots
out the of southeast, which typically corresponds to more active
afternoon and evening sea breeze shower and storm activity over
the Western Peninsula. As such, greatest PoPs will likely
straddle the I-75 corridor and points a bit east this afternoon
into the evening as the sea breeze migrates inland. Some interior
areas will be subject to showers and storms as well as the east
coast sea breeze pushes across the Peninsula with outflow from its
storms moving into the area. Warmer with highs in the upper 80s
along the immediate coast to the mid 90s interior, and lows
tonight in the upper 60s/lower 70s.

Ridging aloft builds over the Eastern CONUS this weekend into next
week along with surface ridging over the state, allowing deep layer
east/southeast flow to setup over the region with tropical moisture
advecting over the Peninsula. Showers and thunderstorms will be
featured daily with greatest chances associated with sea breeze
location and propagation. After a toasty weekend with highs into the
low/mid 90s for most areas, temperatures will moderate a bit through
the first half of next week with highs in the upper 80s to around 90
degrees, and lows in the upper 60s/lower 70s. Eastern CONUS ridging
may weaken slightly toward the end of the week but expect overall
conditions to remain more or less the same across the Peninsula.

&&

.AVIATION...
VFR expected through period with VCTS affecting terminals through 02-
03Z with MVFR/brief IFR conditions possible in TSRA. Southwest winds
at northern terminals veering northwest at TPA/PIE after 21Z and
southeast winds at southern terminals...decreasing to light/variable
after 02Z...then increasing out of the southeast after 14Z.

&&

.MARINE...
High pressure ridging north of the waters in place through early
next week with generally east to southeast winds turning onshore
near the coast with afternoon sea breezes. Locally hazardous winds
and seas will be possible with afternoon and evening thunderstorms.

&&

.FIRE WEATHER...
High pressure ridging over northern Florida will keep southeast
to east winds in place with onshore flow at coastal locations
during the afternoons in association with the sea breeze each day.
Warm and humid air mass will favor scattered to numerous
afternoon showers and thunderstorms. High dispersion indices
expected during the afternoons, mainly across inland locations.

&&

.Preliminary Point Temps/PoPs...
TPA  73  92  74  91 /  40  40  20  40
FMY  73  91  72  88 /  30  60  30  60
GIF  71  92  72  90 /  20  40  10  40
SRQ  72  91  72  90 /  30  40  30  50
BKV  69  94  69  93 /  30  40  20  40
SPG  73  91  73  90 /  40  40  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Hurt
DECISION SUPPORT...Oglesby

In the hours before

Special weather statement, May 22, 3:35 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
435 PM EDT Fri May 22 2020

FLZ160-260-222100-
Inland Sarasota FL-Coastal Sarasota FL-
435 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARASOTA COUNTY UNTIL 500
PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of North Port, moving northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Port, Nokomis, Oscar Scherer State Park, Warm Mineral Springs,
Laurel, Venice Gardens and Osprey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2725 8228 2722 8225 2721 8225 2708 8214
      2700 8233 2717 8248
TIME...MOT...LOC 2035Z 155DEG 5KT 2711 8229

TBW
Special weather statement, May 22, 3:52 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
452 PM EDT Fri May 22 2020

FLZ162-165-262-265-222145-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
452 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARLOTTE AND CENTRAL LEE
COUNTIES UNTIL 545 PM EDT...

At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Punta Gorda to near Pineland to Cypress Lake to
near Bonita Springs. Movement was west at 10 mph.

Winds in excess of 40 mph and small hail will be possible with these
storms.

Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, Punta Gorda, Port Charlotte,
Matlacha, Harlem Heights, Lochmoor Waterway Estates, Iona, Cypress
Lake, Pine Island Center, San Carlos Park, McGregor, Pine Manor,
Lovers Key State Park, Matlacha Isles-Matlacha Shores, Charlotte
County Airport, Pineland, St. James City and Villas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2633 8182 2632 8186 2641 8205 2644 8217
      2664 8226 2699 8218 2699 8190 2669 8193
      2642 8163 2642 8166 2632 8166 2632 8182
TIME...MOT...LOC 2052Z 076DEG 10KT 2692 8207 2668 8210 2653 8190 2636
8174

TBW

The radar

The Tampa radar (KTBW), 128 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 funnel cloud, 1 wildfire. Local standard time, as filed.

Hail, Lee

When
May 22, 4:02 PM EST
Where
Lee County, 2.16 mi SSW of Cape Coral
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.620, -81.980

Broadcast media relayed report and video of dime to quarter size hail in Cape Coral.

Funnel Cloud, Lee

When
May 22, 4:20 PM EST
Where
Lee County, 2.57 mi ENE of Punta Rassa
Reported by
Broadcast Media
Coordinates
26.520, -81.960

Broadcast media relayed a video of a funnel cloud in the Iona area of Fort Myers.

Wildfire, Coastal Sarasota

When
May 22, 5:23 PM EST
Where
Coastal Sarasota forecast zone
Reported by
Amateur Radio
Coordinates
27.183, -82.365 (the zone’s center; the record gives no point)

Ham radio reported a brush fire caused by a lightning strike along I-75 near Laurel road. Traffic was being stopped.

Thunderstorm Wind, Hillsborough

When
May 22, 6:34 PM EST
Where
Hillsborough County, 6.04 mi SSW of Port Tampa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.770, -82.570

Mesonet station XTAM Tampa Bay Cut J reported a wind gust.

Thunderstorm Wind, Pinellas

When
May 22, 6:42 PM EST
Where
Pinellas County, 1.38 mi N of Spg-Albert Whitted Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.790, -82.630

Spotter estimated 60 mph winds with large 5 inch diameter branches down.

Thunderstorm Wind, Pinellas

When
May 22, 6:42 PM EST
Where
Pinellas County, Spg-Albert Whitted Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
27.770, -82.630

ASOS station KSPG St Petersburg Albert reported a wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883947, 883948, 883963, 883966, 883964, 883965.